Bipolar Disorder Community
Xanax for bipolar?
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Xanax for bipolar?

My husband is bipolar, the kind that rapid cycles with mixed episodes.  He has convinced the family doctor (not his psychiatrist) that he needs xanax for "panic attacks" which he does get every few months.  However, the doctor gave him 60 1mg pills for a month.  It seems to calm him down for a minute but then he seems to get crazier and takes way too much.  Is xanax really good for someone with bipolar?  Any suggestions for how I can deal with this situation?
Related Discussions
2 Comments Post a Comment
Blank
585414_tn?1288944902
Xanax is an anti-anxiety medication. It is useful for this purpose but it can be addictive due to its short half life. It is not a mood stabilizer. It would be best to speak to his psychiatrist about this situation with him as there is a potential he has built up a tolerance to Xanax and more importantly if he has bipolar as determined by his psychiatrist he would need a full mood stabilizer. If he has anxiety disorder there are other medications for anxiety that are longer lasting that might be safer for him but that judgment is up to his psychiatrist as well. If he is addicted to Xanax and his psychiatrist becomes aware of that they would have to supervise him discontinuing it as a person making any changes on their own is very dangerous. Have a close conversation with him and his psychiatrist about how to proceed.
Blank
Avatar_f_tn
Xanax is NOT used primarily for bipolar disorder. It can cause much worse problems in the long run if your husband is addicted to it. It has a short calming effect, (to calm a person down when going through a panic attack). Then it wears away, causing your hubby to get manic again. It is by no means a mood stabalizer like Lithium or Lamictal.  He seems to be self medicating with it. I love the stuff- that's why I don't touch it anymore. ;) Good luck!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other
7486852_tn?1410355784
Blank
JessieJ21
Jackson , MI